Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 299, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 2001, 6:39 PM CDT for Ford County, Gray County, Hodgeman County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 30, 2001, 6:39 PM CDT (23:39 UTC)
- Expired
- Jul 30, 2001, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Ford County, KS, Gray County, KS, Hodgeman County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:45 PM CDT | Thunderstorm Wind 52 E | Dodge City, KS | Two inch tree branches broken. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1803 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2033 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 302341
SVRDDC
KSC055-057-069-083-310030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT MON JUL 30 2001
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS
NORTHWESTERN FORD COUNTY IN SOUTHWEST KANSAS
EASTERN GRAY COUNTY IN SOUTHWEST KANSAS
WESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS
* UNTIL 730 PM CDT
* AT 639 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS FROM 15 MILES SOUTHWEST OF DODGE CITY
TO 17 MILES NORTHWEST OF JETMORE...STORMS WERE MOVING NORTH ALONG
THE LINE AT 35 MPH. THE STORMS WERE PRODUCING DAMAGING WIND
GUSTS AS THEY DISSIPATED.
* SOME LOCATIONS AFFECTED
KALVESTA AT 700 PM CDT,
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
DAMAGING WIND GREATER THAN 60 MILES AN HOUR,
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,
LAT...LON 3758 10033 3759 9998 3789 10000 3824 10001
3825 10044 3800 10041
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:58 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Jul 30, 2:58 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 258 PM CDT MON JUL 30 2001 FORECAST CHALLENGES ARE PRECIP CHANCES AND RESULTING TEMPS ALL PERIODS. 12Z UPPER AIR ANALYSIS HAD STRONG SHORTWAVE TROF DIVING SOUTH INTO PACIFIC NORTHWEST WITH 90KT 250MB AIRREP BEHIND IT. WEAKER JET WAS ASSOCIATED WITH EXITING EASTERN CONUS TROF. 500MB TEMPS QUITE COOL WITH THE ONCOMING SYSTEM WITH -20C OVER SOUTHERN BC BUT QUITE WARM AT KDDC (-5C). MID LEVEL MOISTURE WAS SEEPING BACK NORTH WITH 7C 700MB DEWPOINT OVERHEAD AND MORE JUST TO THE SOUTH. TEMPS HERE REMAIN TO BE QUITE WARM WITH 18C AT DNR. 850MB BAROCLINIC ZONE WAS WORKING ITS WAY SOUTH WITH 17Z SURFACE MAP SHOWING COLD FRONT NEARING THE NEBRASKA PANHANDLE. ALTHOUGH MODEL SOLUTIONS APPEAR TO BE QUITE SIMILAR, WILL CONTINUE TO FAVOR THE ETA DUE TO RECENT PERFORMANCE. WATER VAPOR LOOP APPEARS TO BE SHOWING SHORTWAVE RIDGE APPROACHING THE HIGH PLAINS THIS AFTERNOON HOWEVER MORNING CONVECTION OVER THE SOUTHWEST TEXAS PANHANDLE MAY BE TIED TO A WEAK EMBEDDED WAVE OVER VISIBLE IN THE IMAGERY. OUTFLOW FROM THESE STORMS APPEARS TO BE THE CAUSE FOR THE CURRENT LINEAR CONVECTION FARTHER NORTHWEST. MID LEVEL MOISTURE IS INCREASING OVERHEAD WITH CONVECTIVE TEMPERATURES BEING REACHED OVER MOST LOCATIONS. WILL LIKELY NEED SMALL POP FOR THE WESTERN ZONES BUT WILL WATCH LATEST TRENDS OVER THE TEXAS PANHANDLE AS ISSUANCE TIME NEARS. WINDS TO STAY FAIRLY STRONG TONIGHT WITH SURFACE LOW PUSHING SOUTHEAST AND WOULD EXPECT LOWS AT TO ABOVE LAST NIGHTS LEVELS. NORTHWEST TROF PUSHES EAST TUESDAY AND ALONG WITH CONVECTIVE OUTFLOW, SHOULD PUSH THE FRONT INTO NEBRASKA. MID LEVELS CONTINUE TO MOISTEN AND WITH BETTER FLOW OVERHEAD, WILL KEEP SMALL POPS GOING IN THE WESTERN ZONES. A BIT MORE CLOUD COVER MAY KEEP HIGHS A TOUCH BELOW TODAYS LEVELS WITH WINDS CONTINUING TO BE AT LEAST BREEZY. FRONT SHOULD CONTINUE SOUTH TUESDAY NIGHT WITH MORE CONVECTION ALONG AND BEHIND IT. DOUBT THE FRONT WOULD GET TOO FAR SOUTH INTO KANSAS BY DAWN AND WILL CUT DOWN GOING POPS. FRONT THEN SHOULD STALL OUT WEDNESDAY AS THE UPPER HIGH BUILDS OVER THE PLAINS. WILL KEEP POPS GOING HERE BUT BELOW LIKELY LEVELS WITH LITTLE UPPER FLOW TO ORGANIZE THINGS AND LOW CONFIDENCE ON FRONTAL POSITION AT THIS TIME FRAME. WITH LAST WEEKS EVENTS IN MIND, WILL NOT DROP HIGH TEMPS TOO MUCH. HAVE EXAMINED POSSIBLE HEAT ADVISORY FOR THE SOUTHEAST ZONES BUT WILL CONTINUE THE STATUS QUO. DEWPOINTS ARE SLOWLY FALLING AND SHOULD KEEP THINGS JUST BELOW THE NEEDED HEAT INDEX LEVELS. EXTENDED DISCUSSION... THE DIAGNOSTICS TODAY INDICATE A CONTINUED TREND TOWARD A WEAK MOIST PHASE OF THE MADDEN-JULIAN OSCILLATION OF OUTGOING LONGWAVE RADIATION. THIS IS SUPPORTED BY A CONTINUED AREA OF TROPICAL CONVECTION WEST OF THE DATE LINE AND THE ONGOING MONSOON OVER THE INDIAN OCEAN AND THE ASIAN SUBCONTINENT. GLOBAL AVERAGE ANGULAR MOMENTUM OF THE NORTHERN HEMISPHERE WESTERLIES APPEARS TO BE ON THE UPSWING AGAIN, BUT REMAINS IN THE NEGATIVE COLUMN. THE GENERAL NORTHERN HEMISPHERE CIRCULATION PATTERN CONTINUES TO BE FAIRLY COMPLEX WITH A BASIC HIGH LATITUDE WAVE 3 CONFIGURATION OVER A LOW LATITUDE WAVE 5-6. THERE CONTINUES TO BE A VISUAL APPEARANCE OF A TREND TOWARD A WAVE NUMBER TRANSITION WHICH LEADS THIS FORECASTER TO LOWER THAN NORMAL CONFIDENCE IN THE LATTER PERIODS OF THIS FORECAST. IN VIEW OF THE ABOVE, IT IS NO SURPRISE TO SEE THE GENERAL NORTHERN HEMISPHERE CIRCULATION PATTERN FORECAST BY THE MODELS BECOME INCREASINGLY DISPARATE WITH TIME. THIS IS ESPECIALLY TRUE AT THE MIDDLE AND HIGH LATITUDES FROM DAY 3 ONWARD. THERE IS A CONSENSUS IN THE MODELS AT GRADUALLY RETROGRADING THE UPPER LEVEL RIDGE BACK INTO THE PLAINS REGION. THIS FITS FAIRLY WELL WITH THE ABOVE MENTIONED REGIME. IT BODES FOR WARMER TEMPERATURES ACROSS THE PLAINS THAN ARE FORECAST BY THE CURRENT NUMERICAL GUIDANCE AND THE GOING FORECAST. WILL INCREASE THE HIGHS ACCORDINGLY. IT ALSO ARGUES FOR BASICALLY DRY FORECAST BUT IF THE SOUTHWEST MONSOON CAN RE-ESTABLISH ITSELF, DIURNALLY DRIVEN CONVECTIVE FEEDBACK IS A POSSIBILITY AND AM NOT QUITE READY TO REMOVE THE MENTION OF CONVECTION CONTAINED IN THE GOING FORECAST FOR THURSDAY AND FRIDAY. WILL HOWEVER ADJUST THE WORDING SLIGHTLY TO REFLECT THE NOCTURNAL NATURE OF SUCH CONVECTION AND WILL GO WITH BELOW NORMAL RAINFALL IN THE OUTLOOK PERIOD. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 074/100 072/096 071 223 GCK 072/098 069/094 068 223 EHA 069/099 068/094 068 222 LBL 074/101 073/097 071 222 HYS 074/100 071/094 070 012 P28 077/101 075/102 074 002 .DDC...NONE. POAGE/JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 51 min |
| Jul 30, 6:51 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 39 min |
| Jul 30, 6:51 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.